Advertisement

Pediatric Radiology

, Volume 48, Issue 12, pp 1688–1694 | Cite as

Allergic-like contrast media reaction management in children

  • Jonathan R. DillmanEmail author
  • Andrew T. Trout
  • Matthew S. Davenport
Review

Abstract

The use of contrast materials as part of imaging examinations is common in children of all ages, as these compounds increase image contrast, lesion detection and lesion characterization. Though modern iodinated, gadolinium-based and ultrasound microbubble contrast materials generally are quite safe, acute physiological and allergic-like reactions are possible. The majority of acute contrast reactions in children are mild and self-limited; however, life-threatening reactions can occur. It is our obligation as radiologists to recognize and manage these adverse reactions. The objective of this article is to review the frequency, manifestations and appropriate treatment of acute contrast reactions in the pediatric population.

Keywords

Allergic-like reaction Anaphylactoid reaction Children Contrast material Contrast reaction Treatment 

Notes

Compliance with ethical standards

Conflicts of interest

Drs. Dillman and Trout receive funding from Guerbet regarding clinical trial design. Dr. Dillman also receives funding from Bracco Diagnostics related to contrast-enhanced ultrasound. Dr. Davenport has no disclosures.

References

  1. 1.
    American College of Radiology (2017) ACR–SPR practice parameter for the use of intravascular contrast media. https://www.acr.org/-/media/ACR/Files/Practice-Parameters/ivcm.pdf. Accessed 09 Aug 2018
  2. 2.
    Cohan RH, Dunnick NR (1987) Intravascular contrast media: adverse reactions. AJR Am J Roentgenol 149:665–670CrossRefGoogle Scholar
  3. 3.
    American College of Radiology (2017) ACR manual on contrast media. https://www.acr.org/Clinical-Resources/Contrast-Manual. Accessed 09 Aug 2018
  4. 4.
    Labbe E, Peyroux T (1984) Mechanisms of adverse reactions to iodinated contrast material. Radiat Med 2:93–100PubMedGoogle Scholar
  5. 5.
    Lieberman P, Siegle RL, Taylor WW (1978) Anaphylactoid reactions to iodinated contrast material. J Allergy Clin Immunol 62:174–180CrossRefGoogle Scholar
  6. 6.
    Laroche D, Namour F, Lefrancois C et al (1999) Anaphylactoid and anaphylactic reactions to iodinated contrast material. Allergy 54(Suppl 58):13–16CrossRefGoogle Scholar
  7. 7.
    Dillman JR, Strouse PJ, Ellis JH et al (2007) Incidence and severity of acute allergic-like reactions to i.v. nonionic iodinated contrast material in children. AJR Am J Roentgenol 188:1643–1647CrossRefGoogle Scholar
  8. 8.
    Davenport MS, Dillman JR, Cohan RH et al (2013) Effect of abrupt substitution of gadobenate dimeglumine for gadopentetate dimeglumine on rate of allergic-like reactions. Radiology 266:773–782CrossRefGoogle Scholar
  9. 9.
    Forbes-Amrhein MM, Dillman JR, Trout AT et al (2018) Frequency and severity of acute allergic-like reactions to intravenously administered gadolinium-based contrast media in children. Investig Radiol 53:313–318CrossRefGoogle Scholar
  10. 10.
    Callahan MJ, Poznauskis L, Zurakowski D, Taylor GA (2009) Nonionic iodinated intravenous contrast material-related reactions: incidence in large urban children's hospital--retrospective analysis of data in 12,494 patients. Radiology 250:674–681CrossRefGoogle Scholar
  11. 11.
    Coudray S, Fabre C, Aichoun I, Perez Martin A (2017) Anaphylactic shock with an ultrasound contrast agent. J Med Vasc 42:384–387PubMedGoogle Scholar
  12. 12.
    Olson MC, Atwell TD, Knudsen JM (2018) Anaphylactic reaction to an ultrasound contrast agent (Lumason) in a patient with systemic mastocytosis. J Clin Ultrasound.  https://doi.org/10.1002/jcu.22585
  13. 13.
    Tang C, Fang K, Guo Y et al (2017) Safety of sulfur hexafluoride microbubbles in sonography of abdominal and superficial organs: retrospective analysis of 30,222 cases. J Ultrasound Med 36:531–538CrossRefGoogle Scholar
  14. 14.
    Haussler MD (2010) Safety and patient comfort with iodixanol: a postmarketing surveillance study in 9515 patients undergoing diagnostic CT examinations. Acta Radiol 51:924–933CrossRefGoogle Scholar
  15. 15.
    Peterson A, Katzberg RW, Fung MA et al (2006) Acute generalized exanthematous pustulosis as a delayed dermatotoxic reaction to IV-administered nonionic contrast media. AJR Am J Roentgenol 187:W198–W201CrossRefGoogle Scholar
  16. 16.
    Khilnani G, Khilnani AK (2011) Inverse agonism and its therapeutic significance. Indian J Pharmacol 43:492–501CrossRefGoogle Scholar
  17. 17.
    Lopez AM (2010) Antihistamine toxicity. In: Tarabar A (ed) Medscape.com, https://misc.medscape.com/pi/iphone/medscapeapp/html/A812828-business.html. Accessed 09 Aug 2018
  18. 18.
    National Center for Biotechnology Information (2018) PubChem Compound Database; CID=3100 (Diphenhydramine). https://pubchem.ncbi.nlm.nih.gov/compound/3100. Accessed 09 Aug 2018
  19. 19.
    United States Department of Health and Human Services (2017) Albuterol – Medical Countermeasures Database. https://chem.nlm.nih.gov/countermeasure_albuterol.htm. Accessed 09 Aug 2018
  20. 20.
    Prescribers Digital Reference, LLC (2018) Albuterol sulfate inhalation solution 0.083% drug information. http://www.pdr.net/drug-summary/Albuterol-Sulfate-Inhalation-Solution-0-083-albuterol-sulfate-1427. Accessed 09 Aug 2018
  21. 21.
    Keller KA, Bhisitkul DM (1995) Supraventricular tachycardia: a complication of nebulized albuterol. Pediatr Emerg Care 11:98–99CrossRefGoogle Scholar
  22. 22.
    Kemp SF, Lockey RF, Simons FE, World Allergy Organization ad hoc Committee on Epinephrine in Anaphylaxis (2008) Epinephrine: the drug of choice for anaphylaxis-a statement of the world allergy organization. World Allergy Organ J 1:S18–S26PubMedPubMedCentralGoogle Scholar
  23. 23.
    Masch WR, Ellis JH, Wang CL et al (2016) Effect of available intravenous access on accuracy and timeliness of epinephrine administration. Abdom Radiol (NY) 41:1133–1141CrossRefGoogle Scholar
  24. 24.
    Tupper J, Visser S (2010) Anaphylaxis: a review and update. Can Fam Physician 56:1009–1011PubMedPubMedCentralGoogle Scholar
  25. 25.
    Dillman JR, Ellis JH, Cohan RH et al (2008) Allergic-like breakthrough reactions to gadolinium contrast agents after corticosteroid and antihistamine premedication. AJR Am J Roentgenol 190:187–190CrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Radiology, ML 5031Cincinnati Children’s Hospital Medical CenterCincinnatiUSA
  2. 2.Department of RadiologyUniversity of Cincinnati College of MedicineCincinnatiUSA
  3. 3.Department of RadiologyUniversity of Michigan Health SystemAnn ArborUSA

Personalised recommendations